Alert archive / Kansas / Tornado Warnings in 1999

Tornado Warning 14, NWS Dodge City, KS

June 30, 1999Kearny County, Kansas

NWS Dodge City, KS issued this tornado warning at Jun 30, 1999, 4:03 PM CDT for Kearny County, Kansas. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 30, 1999, 4:03 PM CDT (21:03 UTC)
Expired
Jun 30, 1999, 4:35 PM CDT
In force
32 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Kearny County, KS

The radar

The Dodge City radar (KDDC), 122 km from the middle of the area, began a volume at 21:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 4:30 PM CDTHail 1.75Deerfield, KSOn Finney/Kearny county line.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 30, 2:15 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 1999-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 124 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 1999-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
124 J/kg
Mixed-layer CIN
-195 J/kg
Mixed-layer LCL
1056 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-61 m²/s²
0-3 km storm-relative helicity
-49 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 302103
TORDDC
KSC093-302135-

URGENT - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
403 PM CDT WED JUN 30 1999

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* TORNADO WARNING FOR...
  NORTHWESTERN KEARNY COUNTY IN SOUTHWESTERN KANSAS

* UNTIL 435 PM CDT

* AT 401 PM CDT... DODGE CITY DOPPLER RADAR INDICATED A RAPIDLY
  ROTATING THUNDERSTORM CAPABLE OF PRODUCING A TORNADO 16 MILES
  NORTH OF DEERFIELD... MOVING SOUTH AT 30 MPH.

* SOME LOCATIONS AFFECTED
  RURAL RESIDENTS OF NORTHWESTERN KEARNY COUNTY.

GO TO THE BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR!

$$

POAGE/MCCAMMON

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this tornado warning went out at Jun 30, 3:37 PM CDT, 26 minutes earlier.

Area forecast discussion, Jun 30, 3:37 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
335 PM CDT TUE JUN 29 1999

FCST CHALLENGE CONTS TO BE CHC FOR TSTMS AND TEMPS.

RUNNING A BIT LATE DUE TO ONGOING SVR WX.  RECURRING TSTMS OVER THE
NRN PTNS OF THE CWA TODAY IN AREA OF UNDER AREA OF STG UPPER LVL
DIFFLUENCE.  WK RIPPLES IN NW FLOW ALOFT HELPING SET OFF THE
CONVECTION ERLYR THS MRNG.  ANOTHER WK S/W ANLYZD OVR WYO THIS MRNG
APPRS TO BE HELPING FIRE NEXT ROUND OF STRMS OVR ERN COLO/NWRN KS
TAFTN.  LOW LVL EAST WEST BNDRY ALSO HELPING TO FOCUS THE STORMS
ACRSS THE CNTRL PTN OF THE CWA.

MODELS SHOW A SIMILAR PATTERN TO YDA IN KEEPING WNW/ESE ORIENTED
UPPR LVL JET FRM PAC NW INTO THE CENT PLAINS INTO THU AND THEN FCST
UPPER FLOW TO BECOME MORE ZONAL AND THE CORE OF THE MAX WINDS ALOFT
SHIFTING A BIT FURTHER NORTH WITH TIME.  THIS FCST WILL BE BASED
SOMEWHAT ON PERSISTANCE FROM PREV PACKAGE.  AS H5 S/W ROLLS OUT
INTO THE PLAINS TNGT. WE SHOULD SEE SFC LOW GET SHUNTED BACK TO THE
SOUTH AGAIN WITH SFC FLOW BECMG NERLY AGAIN TNGT.  THIS AND
MOIST GROUND FROM WHERE THE RAINS FALL SHOULD HELP REGENERATE
SOME MORE LOW CLDNSS AND FOG TNGT.  WILL ADD FOG TO NRN 2/3DS OF THE
CWA TNGT.  ON THU WILL KEEP A MENTION OF MRNG TSTMS IN ALL BUT SRN
PTNS OF CWA AGAIN AS ANOTHER IN SERIES OF WK RIPPLES ALOFT WILL BE
MOVING THROUGH.

WILL CONT TREND OF WARMING THINGS UP A BIT ON FRIDAY DUE TO THE
AFOREMENTIONED NORTHWARD SHIFT OF THE UPPER LVL JET.

NOT MUCH TIME TO LOOK AT THE EXTENDED FORECAST BUT WILL NOT BUY INTO
THE FMR/S IDEA OF WARMING TEMPS UP TO AOA 100 THIS WEEKEND. WITH MOST
OF THE CWA RECEIVING PRECIP OVR THE PAST FEW WEEKS...THINK IT WILL
BE HARD TO HEAT THINGS UP TOO MUCH.  EXCEPTION TO THIS IS THE SWRN
PTNS OF THE CWA WHERE IT HAS BEEN DRY THE PAST FEW WEEKS AND WHERE
TEMPS HAVE BEEN CLIMBING INTO THE 90S MORE FREQUENTLY OF LATE.

PRELIMINARY GUIDANCE FOR COORDINATION ONLY. OFFICIAL FORECASTS ARE
CONTAINED WITHIN THE DODGE CITY ZONxE FORECAST.

DDC 065/084 065/091 068 423
GCK 063/083 064/092 066 423
EHA 064/090 066/097 067 212
LBL 065/085 065/095 067 212
HYS 062/083 064/088 066 423
P28 068/086 070/095 073 323

.DDC...NONE.

GERARD

In the hours before

Local storm report, Jun 30, 1:40 PM CDT, 2 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
140 PM CDT WED JUN 30 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1225 PM    3 NE BAZINE               KS   64 MPH TSTM GUST
06/30/99   NESS                           FROM FARMERS WIND EQUIPMENT

1235 PM    8 SE BROWNELL             KS   EXCESSIVE RAINFALL
06/30/99   NESS                           2.00 INCHES OF RAIN FELL IN ONLY 15
                                          MINUTES

1255 PM    5 S NEKOMA                KS   0.88 INCH HAIL
06/30/99   RUSH                           FEW LIMBS DOWN REPORTED BY FARMER

0127 PM    1 N LARNED                KS   60 MPH TSTM GUST
06/30/99   PAWNEE                         REPORTED BY AGTAP OBSERVER

HUTTON
Local storm report, Jun 30, 2:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT WED JUN 30 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    4 NE LARNED               KS   WIND DAMAGE
06/30/99   PAWNEE                         18 INCH DIAMETER TREE LIMB BROKEN BY
                                          AT LEAST 70 MPH WIND.

0157 PM    3 SW SEWARD               KS   70 MPH TSTM GUST
06/30/99   STAFFORD                       REPORTED BY FARMER

0215 PM    3 N ST JOHN               KS   70 MPH TSTM GUST
06/30/99   STAFFORD                       ALSO HAD NEVER SEEN IT RAIN SO HARD
                                          IN OCCUPANTS 45 YEARS AT THAT
                                          LOCATION.  AGTAP REPORT

HUTTON
Local storm report, Jun 30, 2:40 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
240 PM CDT WED JUN 30 1999

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0134 PM    4 NE LARNED               KS   WIND DAMAGE
06/30/99   PAWNEE                         18 INCH DIAMETER TREE LIMB BROKEN BY
                                          AT LEAST 70 MPH WIND.

0157 PM    3 SW SEWARD               KS   70 MPH TSTM GUST
06/30/99   STAFFORD                       REPORTED BY FARMER

0215 PM    3 N ST JOHN               KS   70 MPH TSTM GUST
06/30/99   STAFFORD                       ALSO HAD NEVER SEEN IT RAIN SO HARD
                                          IN OCCUPANTS 45 YEARS AT THAT
                                          LOCATION.  AGTAP REPORT

HUTTON

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 8:39 PM CDTSevere Thunderstorm WarningDDCFord61 min
Jun 29, 8:46 PM CDTSevere Thunderstorm WarningDDCFinney, Gray59 min
Jun 29, 8:51 PM CDTSevere Thunderstorm WarningDDCHodgeman54 min
Jun 29, 9:50 PM CDTSevere Thunderstorm WarningDDCFord50 min
Jun 29, 10:00 PM CDTSevere Thunderstorm WarningDDCKiowa50 min
Jun 29, 11:15 PM CDTSevere Thunderstorm WarningDDCFinney45 min
Jun 29, 11:30 PM CDTSevere Thunderstorm WarningDDCGray50 min
Jun 30, 12:44 AM CDTSevere Thunderstorm WarningDDCStevens61 min
Jun 30, 1:13 AM CDTSevere Thunderstorm WarningDDCMeade47 min
Jun 30, 1:51 AM CDTSevere Thunderstorm WarningDDCBarber49 min
Jun 30, 12:18 PM CDTSevere Thunderstorm WarningDDCNess, Rush47 min
Jun 30, 1:18 PM CDTFlash Flood WarningDDCPawnee62 min
Jun 30, 1:28 PM CDTSevere Thunderstorm WarningDDCPawnee32 min
Jun 30, 1:46 PM CDTSevere Thunderstorm WarningDDCStafford64 min
Jun 30, 3:24 PM CDTTornado WarningDDCScott46 min
Jun 30, 4:12 PM CDTTornado WarningDDCFinney48 min
Jun 30, 4:50 PM CDTSevere Thunderstorm WarningDDCFinney45 min

Nearby

Tornado Warnings in Kansas, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.